Alert archive / Hawaii / Flash Flood Watches in 2011

Flash Flood Watch 13, NWS Honolulu, HI

November 1, 2011Hawaii County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Nov 1, 2011, 3:36 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 1, 2011, 3:36 AM HST (13:36 UTC)
Expired
Nov 1, 2011, 3:26 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI
Flood severity
None

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2011-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2011-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WGHW60 PHFO 011336
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
336 AM HST TUE NOV 1 2011

...HEAVY FLOODING RAINFALL POSSIBLE TODAY...

.A STRONG UPPER LEVEL DISTURBANCE WILL MAINTAIN A MOIST AND
UNSTABLE ATMOSPHERE CONDUCIVE FOR LOCALLY HEAVY RAINFALL AND
FLASH FLOODING TODAY.

HIZ023>027-020245-
/O.NEW.PHFO.FF.A.0013.111101T1336Z-111102T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
336 AM HST TUE NOV 1 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WATCH FOR THE BIG ISLAND

* THROUGH THIS AFTERNOON. 

* A MOIST AND UNSTABLE ATMOSPHERE WILL TRIGGER THUNDERSTORMS AND
  LOCALLY HEAVY RAINFALL CAPABLE OF PRODUCING FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
WROE
1 follow-up statement
618 
WGHW60 PHFO 020126
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
326 PM HST TUE NOV 1 2011

...FLASH FLOOD WATCH IS CANCELED...

HIZ023>027-020230-
/O.CAN.PHFO.FF.A.0013.000000T0000Z-111102T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST-KOHALA-
BIG ISLAND INTERIOR-
326 PM HST TUE NOV 1 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE BIG ISLAND HAS BEEN CANCELLED.
HOWEVER...LOCALLY HEAVY RAINFALL REMAINS POSSIBLE THROUGH THE
WEEK. 

$$

MORRISON

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Oct 31, 8:30 PM HST, 7 hours 6 minutes earlier.

Area forecast discussion, Oct 31, 8:30 PM HST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST MON OCT 31 2011

.SYNOPSIS...
BOUTS OF UNSETTLED WEATHER ARE IN STORE THIS WEEK. AN UPPER LEVEL
DISTURBANCE PASSING OVER THE STATE WILL POSE A THREAT FOR HEAVY
SHOWERS THROUGH TUESDAY. WITH GENTLE TO MODERATE TRADE WINDS
BLOWING...SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS...THOUGH
LEEWARD AREAS MAY SEE A BRIEFLY HEAVY SHOWER. TRADE WINDS WILL
STRENGTHEN TUESDAY NIGHT AND WEDNESDAY AS HIGH PRESSURE BUILDS NORTH
OF THE STATE. THE STRENGTHENING TRADES WILL CARRY A MOIST AIR MASS
OVER THE ISLANDS...LEADING TO AN INCREASE IN SHOWERS.

&&

.DISCUSSION...
LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY OVER THE
EASTERN END OF THE STATE WHERE THUNDERSTORMS ARE A THREAT. A
STRONGER THAN EXPECTED UPPER LEVEL SHORTWAVE TROUGH CURRENTLY 150
MILES NORTH OF MAUI IS DROPPING SOUTHWARD. THIS FEATURE IS
TRIGGERING HEAVY SHOWERS AND THUNDERSTORMS IN A BROAD BAND OF DEEP
MOISTURE 100 MILES NORTH OF THE ISLANDS...AND ALTHOUGH THIS DEEP
MOISTURE IS NOT EXPECTED TO REACH THE ISLANDS TONIGHT...HEAVY
SHOWERS ARE POSSIBLE OVER THE ISLANDS AS THE SHORTWAVE PASSES
OVERHEAD. ISOLATED CONVECTION LEFTOVER FROM THIS AFTERNOON OVER MAUI
AND THE BIG ISLAND IS LINGERING THIS EVENING...AND WITH THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE...AN UPDATE WAS SENT TO
INCREASE SHOWER COVERAGE AND INCLUDE A SLIGHT CHANCE OF
THUNDERSTORMS OVER THESE ISLANDS.

A CHANCE FOR ISOLATED HEAVY SHOWERS WILL PERSIST THROUGH
TUESDAY...ESPECIALLY OVER THE BIG ISLAND AND MAUI. THE UPPER LEVEL
SHORTWAVE TROUGH WILL MOVE SLOWLY OVER THE EASTERN END OF THE ISLAND
CHAIN TUESDAY...MAINTAINING UNSTABLE CONDITIONS. THE DEEP MOISTURE
CURRENTLY TO THE NORTHEAST IS CURRENTLY FORECAST TO REMAIN OFFSHORE
THROUGH THE DAY...BUT WE WILL TAKE A CLOSER LOOK AT THAT AS WELL AS
THE THUNDERSTORM THREAT.

TRADE WINDS WILL STRENGTHEN TUESDAY NIGHT AND WEDNESDAY AS HIGH
PRESSURE STRENGTHENS FAR NORTH OF THE STATE. ONCE ESTABLISHED...
LOCALLY BREEZY TRADE WINDS WILL HOD INTO THE WEEKEND.

THE STRENGTHENING TRADE WIND FLOW WILL CARRY DEEP MOISTURE OVER THE
ISLANDS TUESDAY EVENING THROUGH WEDNESDAY. UPPER LEVEL TROUGHING
WILL LINGER OVER THE STATE...AND ALTHOUGH THE ATMOSPHERE WILL NOT BE
AS UNSTABLE AS IT WILL BE TONIGHT AND TUESDAY...HEAVY SHOWERS REMAIN
A POSSIBILITY.

UNCERTAINTY IN THE RAINFALL FORECAST INCREASES TOWARD THE END OF THE
WORK WEEK AND HEADING INTO NEXT WEEKEND. THE GFS AND ECMWF MODELS
SHOW THE ABOVE-MENTIONED UPPER LOW ELONGATING AND STALLING IN THE
VICINITY OF THE STATE...BUT DETAILS REMAIN UNCLEAR. THE CURRENT
FORECAST CALLS FOR A SOMEWHAT WET TRADE WIND PATTERN...WITH
CONFIDENCE TOO LOW FOR ANY MENTION OF THUNDERSTORMS.

&&

.AVIATION...
ISOLATED THUNDERSTORMS MAY CONTINUE TO DEVELOP ALONG WINDWARD BIG
ISLAND OVERNIGHT AS AIR MASS REMAINS UNSTABLE OVER THE EASTERN
ISLANDS. IN FACT...LOCALLY HEAVY SHOWERS AFFECTING WINDWARD MAUI AS
WELL AS WEST MAUI THIS EVENING MAY CONTINUE OVERNIGHT. LOOK FOR
ISOLATED IFR CONDITIONS TO PREVAIL OVER WINDWARD BIG ISLAND AND
MAUI REST OF TONIGHT THROUGH EARLY TUESDAY MORNING...WITH MAINLY
VFR CONDITIONS FOR THE REST OF THOSE ISLANDS.

MOSTLY VFR CONDITIONS WILL PREVAIL OVER THE REST OF THE STATE...
THOUGH WITH THE LIGHT TRADE WINDS...EXPECT A FEW WINDWARD SITES MAY
EXPERIENCE MVFR CONDITIONS AT TIMES...DUE TO PASSING CLOUDS AND
SHOWERS. TRADES ARE EXPECTED TO INCREASE A BIT BY TUESDAY AFTERNOON
AS THE SURFACE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN ACROSS THE
STATE.

&&

.MARINE...
THE CURRENT MODERATE NORTHWEST SWELL WILL PEAK OVERNIGHT. THIS SWELL
WILL DIMINISH TUESDAY AND WEDNESDAY. FORERUNNERS FROM ANOTHER
MODERATE NORTHWEST SWELL WILL ARRIVE LATE FRIDAY...AND FILL IN
THROUGH THE DAY ON SATURDAY. A ROUGH...SHORT PERIOD EASTERLY TRADE
SWELL WILL BUILD BY MID WEEK AS THE TRADE WINDS INCREASE.

WINDS SHOULD REMAIN BELOW THE 25 KT SMALL CRAFT ADVISORY THRESHOLD
THROUGH TUESDAY. AS TRADES INCREASE TUESDAY NIGHT/WEDNESDAY...SMALL
CRAFT WINDS ARE EXPECTED FOR THE TYPICALLY WINDY WATERS AROUND THE
BIG ISLAND AND MAUI. ALSO...AS THE TRADE SWELL BUILD BY MID-WEEK...
SEAS MAY ALSO APPROACH THE 10 FT THRESHOLD FOR SMALL CRAFT ADVISORY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...WROE
AVIATION...HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 8:32 PM HSTAreal Flood AdvisoryHFOKalawao112 min
Nov 1, 10:39 AM HSTAreal Flood AdvisoryHFOHonolulu81 min

Nearby

Flash Flood Watches in Hawaii, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.